Alert archive / Kansas / Red Flag Warnings in 2014

Red Flag Warning 19, NWS Wichita, KS

April 15, 20145 counties in Kansas

NWS Wichita, KS issued this red flag warning at Apr 15, 2014, 3:41 AM CDT for 5 counties in Kansas. It took effect at Apr 15, 2014, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 15, 2014, 3:41 AM CDT (08:41 UTC)
In effect from
Apr 15, 2014, 1:00 PM CDT
Expired
Apr 15, 2014, 7:00 PM CDT
In force
6 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Ellsworth County, KS, Lincoln County, KS, Rice County, KS, Russell County, KS

The radar

The Wichita radar (KICT), 144 km from the middle of the area, began a volume at 08:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 8.7 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2014-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2014-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2325 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

764 
WWUS83 KICT 150841
RFWICT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
341 AM CDT TUE APR 15 2014

KSZ032-033-047-048-050-152345-
/O.UPG.KICT.FW.A.0009.140415T1800Z-140416T0000Z/
/O.NEW.KICT.FW.W.0019.140415T1800Z-140416T0000Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-RICE-
341 AM CDT TUE APR 15 2014

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE
WEATHER ZONES 032...033...047...048 AND 050...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A RED FLAG
WARNING FOR EXTREME GRASSLAND FIRE DANGER...WHICH IS IN EFFECT
FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING. 

* EXTREME GRASSLAND FIRE DANGER...IS FORECAST.

* TIMING...THE GREATEST FIRE WEATHER RISK IS BETWEEN 2 AND 6 PM.

* WINDS...SOUTHWEST WINDS OF 15 TO 25 MPH WITH GUSTS UP TO 35 MPH.

* RELATIVE HUMIDITY...AS LOW AS 16 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY 
  AND BECOME VERY DIFFICULT TO CONTROL. OUTDOOR BURNING IS NOT 
  RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES
CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS FIRE WEATHER PRODUCT.

&&

$$

KETCHAM
2 follow-up statements
377 
WWUS83 KICT 152027
RFWICT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
327 PM CDT TUE APR 15 2014

KSZ032-033-047-048-050-160000-
/O.CON.KICT.FW.W.0019.000000T0000Z-140416T0000Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-RICE-
327 PM CDT TUE APR 15 2014

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032...
033...047...048 AND 050...

* EXTREME GRASSLAND FIRE DANGER...IS FORECAST.

* TIMING...THE GREATEST FIRE WEATHER RISK IS BETWEEN 3 AND 6 PM.

* WINDS...SOUTH 20 TO 25 MPH WITH GUSTS UP TO 35 MPH.

* RELATIVE HUMIDITY...AS LOW AS 15 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY 
  AND BECOME VERY DIFFICULT TO CONTROL. OUTDOOR BURNING IS NOT 
  RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS FIRE WEATHER PRODUCT.

&&

$$

KSZ053-069>072-093>096-098>100-161130-
/O.NEW.KICT.FW.A.0010.140416T1600Z-140416T2300Z/
CHASE-BUTLER-GREENWOOD-WOODSON-ALLEN-COWLEY-ELK-WILSON-NEOSHO-
CHAUTAUQUA-MONTGOMERY-LABETTE-
327 PM CDT TUE APR 15 2014

...FIRE WEATHER WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH
WEDNESDAY AFTERNOON FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE
WEATHER ZONES 053...069...070...071...072...093...094...095...
096...098...099 AND 100...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A FIRE WEATHER
WATCH FOR EXTREME GRASSLAND FIRE DANGER...WHICH IS IN EFFECT FROM
WEDNESDAY MORNING THROUGH WEDNESDAY AFTERNOON.

* EXTREME GRASSLAND FIRE DANGER...IS FORECAST.

* TIMING...THE GREATEST FIRE WEATHER RISK IS FROM 10 AM WEDNESDAY
  UNTIL 6 PM.

* WINDS...SOUTH 25 TO 30 MPH WITH GUSTS UP TO 40 MPH.

* RELATIVE HUMIDITY...AS LOW AS 23 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY 
  AND BECOME VERY DIFFICULT TO CONTROL. OUTDOOR BURNING IS NOT 
  RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS FIRE WEATHER PRODUCT.

&&

$$

KED
666 
WWUS83 KICT 152353
RFWICT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
653 PM CDT TUE APR 15 2014

KSZ032-033-047-048-050-160100-
/O.EXP.KICT.FW.W.0019.000000T0000Z-140416T0000Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-RICE-
653 PM CDT TUE APR 15 2014

...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR
EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032...033...
047...048 AND 050...

WINDS HAVE STARTED TO DECREASE OVER CENTRAL KANSAS REDUCING THE
FIRE DANGER RISK. 

$$

KSZ053-069>072-093>096-098>100-161500-
/O.CON.KICT.FW.A.0010.140416T1600Z-140416T2300Z/
CHASE-BUTLER-GREENWOOD-WOODSON-ALLEN-COWLEY-ELK-WILSON-NEOSHO-
CHAUTAUQUA-MONTGOMERY-LABETTE-
653 PM CDT TUE APR 15 2014

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING
THROUGH WEDNESDAY AFTERNOON FOR EXTREME GRASSLAND FIRE DANGER FOR
FIRE WEATHER ZONES 053...069...070...071...072...093...094...
095...096...098...099 AND 100...

* EXTREME GRASSLAND FIRE DANGER...IS FORECAST.

* TIMING...THE GREATEST FIRE WEATHER RISK IS FROM 10 AM 
  WEDNESDAY UNTIL 6 PM. 

* WINDS...SOUTH 20 TO 30 MPH WITH GUSTS UP TO 40 MPH.

* RELATIVE HUMIDITY...AS LOW AS 23 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY 
  AND BECOME VERY DIFFICULT TO CONTROL. OUTDOOR BURNING IS NOT 
  RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS FIRE WEATHER PRODUCT.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Apr 15, 3:21 AM CDT, 20 minutes earlier.

Area forecast discussion, Apr 15, 3:21 AM CDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
321 AM CDT TUE APR 15 2014

.SHORT TERM...(TODAY THROUGH THURSDAY)
ISSUED AT 317 AM CDT TUE APR 15 2014

TODAY-WED: AFTER A COLD START TO THE DAY...WILL SEE A LARGE
DIURNAL TEMP SWING FOR THIS AFTERNOON... AS ZONAL FLOW BEGINS TO
RETURN TO THE PLAINS. THIS ZONAL FLOW WILL LEAD TO WINDS COMING
AROUND TO THE S-SW WITH DOWNSLOPE FLOW AS WARM ADVECTION RETURNS
TO THE WRN PLAINS. THIS WILL LEAD TO TEMPS CLIMBING ALMOST 30
DEGREES FROM THE COLD LOWS IN THE 20S. THE BREEZY CONDITIONS
ACROSS CENTRAL KS...WILL ALSO LEAD TO SOME FIRE WEATHER CONCERNS
(SEE BELOW).

ANOTHER BREEZY DAY IS EXPECTED ON WED AS DRY SW WINDS SHIFT INTO
AREAS ALONG THE KS TURNPIKE AS A SHORTWAVE MOVES ACROSS THE NORTHERN
PLAINS.  THIS WILL PUSH A WEAK SURFACE BOUNDARY INTO CENTRAL
KS...WHICH WILL LESSON THE FIRE WEATHER CONCERNS FOR THIS AREA. WILL
HAVE TO KEEP AN EYE ON AREAS ALONG THE KS TURNPIKE...AS STEEP LAPSE
RATES/GOOD MIXING MAY LEAD TO WINDS THAT ARE BORDERLINE WIND
ADVISORY FOR WED AFTERNOON.

WED NIGHT-THU: A WEAK SHORTWAVE WILL MOVE OUT OF THE ROCKIES INTO
THE SRN PLAINS FOR WED NIGHT INTO THU. AS THIS WEAK SYSTEM
APPROACHES...ISENTROPIC LIFT AND MID LEVEL SATURATION WILL
INCREASE INITIALLY OVER CENTRAL KS LATE WED NIGHT AND FOR THE
WHOLE AREA ON THU. THIS WILL LEAD TO A LIGHT RAIN CHANCE FOR MOST
AREAS FOR THE DAYTIME HOURS ON THU. THIS SYSTEM WILL ONCE AGAIN
PULL SOME COOLER AIR INTO THE AREA...BUT LATEST MODEL TRENDS ARE
COMING IN WARMER THAN PREVIOUS MODEL TRENDS...WHICH WILL LIMIT THE
CHANCE OF SNOW MIXING WITH THE RAIN AS THU PROGRESSES. SO WILL CUT
BACK SOME ON THE RAIN/SNOW MIX CURRENTLY IN THE GRIDS WITH THE
WARMER TEMPS EXPECTED KEEPING MOST OF THE PRECIP IN THE LIQUID
VARIETY.

KETCHAM

.LONG TERM...(FRIDAY THROUGH MONDAY)
ISSUED AT 317 AM CDT TUE APR 15 2014

WEAK RIDGING MOVES ACROSS THE AREA ON FRI...WHICH WILL LEAD TO A
NICE SPRING DAY. BUT ANOTHER WEAK IMPULSE WILL COME OUT OF THE SRN
ROCKIES FOR SAT INTO SAT NIGHT. LOW LEVEL MOISTURE INCREASES ACROSS
THE AREA DURING THIS TIME FOR A SHOWER CHANCE. COULD SEE A FEW
RUMBLES OF THUNDER AS WELL FOR SAT NIGHT...AS MUCAPE VALUES INCREASE
ACROSS SRN KS.  MODELS DIFFER ON THE STRENGTH OF THIS IMPULSE AS IT
MOVES ACROSS THE AREA FOR SAT NIGHT INTO SUN. SO COULD SEE THIS
SHOWER CHANCE LAST INTO SUNDAY. EVEN WITH THE DIFFERENCE IN THE
MEDIUM RANGE SOLUTIONS...BOTH SUGGEST A SHOWER AND A FEW STORM
CHANCE LINGERING INTO SUN.

KETCHAM

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1037 PM CDT MON APR 14 2014

AVIATION CONCERNS ARE STILL EXPECTED TO REMAIN NIL THROUGH TUE EVENING.

SURFACE HIGH PRESSURE WILL SLIDE OVER THE SOUTHERN PLAINS TONIGHT
WITH LEE TROUGHING EXPECTED TO STRENGTHEN ON TUE AFTERNOON. THIS
WILL ALLOW WINDS TO COME AROUND TO THE SOUTHWEST BY TUE AFTERNOON
WITH GUSTS IN THE 30-35 MPH RANGE EXPECTED FOR AREAS ALONG AND
WEST OF I-135. CONFIDENCE IS VERY HIGH THAT VFR CONDITIONS WILL
REMAIN IN PLACE.

LAWSON

&&

.FIRE WEATHER...
ISSUED AT 317 AM CDT TUE APR 15 2014

SURFACE WINDS WILL SLOWLY RETURN TO THE SOUTH-SOUTHWEST TODAY ACROSS
CENTRAL KANSAS.  DOWNSLOPE FLOW AND A TIGHTENING PRESSURE GRADIENT
WILL LEAD TO GUSTY WINDS OF 25 TO 30 MPH. THIS GUSTY WIND AND GOOD
MIXING WILL LEAD TO RELATIVE HUMIDITY VALUES DROPPING INTO THE
18 TO 22 PERCENT RANGE.  THE COMBINATION OF THE GUSTY WINDS/LOW
RELATIVE HUMIDITY LEVELS AND DRIED GROUNDS WILL LEAD TO CRITICAL
GRASSLAND FIRE DANGER VALUES THIS AFTERNOON.  THUS A RED FLAG
WARNING HAS BEEN ISSUED FOR PORTIONS OF CENTRAL KS.

THE DRY AIR AND GUSTY WINDS WILL TRANSLATE A LITTLE FURTHER EAST TO
ALONG THE KS TURNPIKE ON WED. THIS WILL LEAD TO A VERY HIGH TO
POSSIBLY EXTREME GRASSLAND FIRE DANGER VALUES ON WED AS
WELL.

KETCHAM

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    62  42  73  44 /   0   0  10  10
HUTCHINSON      62  41  73  41 /   0   0  10  30
NEWTON          59  42  73  41 /   0   0  10  20
ELDORADO        60  41  72  43 /   0   0  10  10
WINFIELD-KWLD   62  42  71  45 /   0   0  10  10
RUSSELL         64  43  67  36 /   0   0  10  40
GREAT BEND      63  42  70  38 /   0   0  10  50
SALINA          63  43  71  39 /   0   0  10  40
MCPHERSON       61  41  72  40 /   0   0  10  30
COFFEYVILLE     61  41  68  44 /   0   0  10  10
CHANUTE         60  40  68  43 /   0   0  10  10
IOLA            58  40  68  43 /   0   0  10  10
PARSONS-KPPF    61  40  68  44 /   0   0  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FREEZE WARNING UNTIL 9 AM CDT THIS MORNING FOR KSZ032-033-
047>053-067>072-082-083-091>096-098>100.

RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS
EVENING FOR KSZ032-033-047-048-050.

&&
Hazardous weather outlook, Apr 14, 4:35 PM CDT, 11 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
435 PM CDT MON APR 14 2014

KSZ032-033-047>053-067>072-082-083-091>096-098>100-152145-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
435 PM CDT MON APR 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

A HARD FREEZE IS EXPECTED OVER THE ENTIRE AREA TONIGHT. CHECK THE
LATEST FREEZE WARNING FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A HARD FREEZE IS EXPECTED OVER THE ENTIRE AREA TUESDAY MORNING. CHECK
THE LATEST FREEZE WARNING FOR DETAILS.

THE GRASSLAND FIRE DANGER COULD BE EXTREME OVER PARTS OF CENTRAL
KANSAS. CHECK THE LATEST RED FLAG WATCH FOR DETAILS. VERY HIGH
GRASSLAND FIRE DANGER IS FORECAST OVER THE REMAINDER OF THE AREA
WEST OF I-35.

ON WEDNESDAY...WINDS WILL BE SUSTAINED AROUND 30 MPH EAST OF A
LINE FROM MCPHERSON TO WELLINGTON. THE STRONG WINDS WILL RESULT IN
VERY HIGH AND EXTREME GRASSLAND FIRE DANGER OVER MOST AREAS
WEDNESDAY AFTERNOON.

ANOTHER STORM SYSTEM WILL BRING A WINTRY MIX TO CENTRAL KANSAS
THURSDAY. THE WINTRY MIX MAY MOVE INTO PARTS OF SOUTH CENTRAL
KANSAS THURSDAY NIGHT. BELOW FREEZING TEMPERATURES ARE FORECAST
ACROSS PARTS OF CENTRAL KANSAS FRIDAY MORNING.

THUNDERSTORMS ARE FORECAST AREA WIDE OVER THE WEEKEND. STRONG
STORMS ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

HOWERTON

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 3:27 PM CDTFire Weather WatchICTAllen, Butler, Chase, Chautauqua, Cowley, Elk and 6 more12 hr

Nearby

Red Flag Warnings in Kansas, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.